I have taken Lariam since 1995 with no side effects. I have seen clients that were travelling with me have the vivid nightmares and mood swings that you sometimes hear about. I will be in Zimbabwe from April until October this year and last year switched to Doxycycline. I had no ill effects and it is much less expensive than the other meds. The doxy also is a mild antibiotic which can have the added benefit of staving off infections etc. I checked with a travel physician last year prior to switching to the doxy and he highly endorsed it.
If you're planning on taking Doxy for that length of time, I strongly suggest you take precautions against thrush...... the exact symptoms aren't really suitable for description on a public forum that ladies visit but believe me, they ain't pleasant and the cost of the precautions are minimal.
For those who mentioned they're planning to visit SA this winter and are unsure whether to take precautions or not, I'd suggest taking the advice of a tropical med centre and not taking any chances at all...... far better to take the precautions than be the one in umpteen thousand that get malaria in winter.
I can't reply to your PM because your mailbox is full....
consequently here are the bare bones of thrush. (I'm almost embarrassed that Lori will read this and just hope she has a sense of humour!)
Thrush is a fungal infection that you can develop in your throat or far worse, on the bell end of your penis.
When you get it on your penis, the bell end looks and feels like a lunatic sadist has gone over it with a cheesegrater and then poured battery acid on the wounds...... and that really is no exaggeration.
If you develop a bad case of it and don't have the suitable treatment, you have to live with it and by the time you can get the cream and the live acidophilis, it can take anything up to a year for you to fully recover....... and of course, any sexual contact can also pass it onto your partner, so sex is also out until you fully recover.
The reason I know this is that many years ago, it happened to me.
The season it happened to me my wife who has various qualifications in tropical medicine was with me (fortunately) and it was she who thought of the live yoghurt trick....... mind you, it was also she who forgot the damn tablets & cream etc in the first place!
The nearest chemist was something like a 2 day drive away and I had a constant cycle of clients coming and going so couldn't take time out to get anything.
Consequently, I had to stand with my dick in a glass of yoghurt 3 times a day until the end of the season and then we made a dash for the chemists. - And yes, I did make sure no-one else got their hands on the glass and broke it when I left camp! :)
It makes people laugh when I tell them the story but I promise you, the reality is an absolute bastard.
OK, you now have my undivided attention.
Five minutes ago I sent you a message letting you know I cleaned up my in box.... too late, the cat's out of the bag, sort of speak.
I think I am simpy going to forward the link to your post to my Doc. I believe your description of symptoms will get his attention as well. And you are correct, I am vacillating between laughter and cringing. The mental picture I have regarding the yogurt will unfortunately be with me always.
On a serious note, would you recommend switching to lariam for a week each month or what?
No mate.... it's never a good idea to swap between medications unless you absolutely have to because they work in different ways.
I'd suggest you either go with Malarone or if you want to take Doxy, and it does have a lot of advantages, you take the maximum recommended (or slightly more) doses of the live acidophilis and also have a tube or two of anti fungal, preferably anti thrush fungal cream in your first aid kit just in case..... that's what I do nowadays and I've never had any problems since.
Hope my story doesn't cause any nightmares! :)
Nightmares!, are you kidding? Before this post my biggest worry was running out of solids for my .416.
Seriously, thanks for the heads up.
A pleasure buddy...... I was going to recite that story in my book but it got vetoed by the 'senior management' so it got changed to just one of the warnings. :)
Like Austin Powers would say, "Ouch baby, very ouch".
I'm not sure whether I just laughed or whimpered.
Awareness the key
One thing that people should remember is that taking anti-malaria medication is not always 100 percent effective, I was on Malarone and still contracted malaria while in Africa. I have been living in West Africa for 5 years which is 'malaria central', and have taken them all over the years, I stopped taking Larium as it gave me the weird dreams and switched to Malarone with a few episodes of vertigo at the start but then no problems. I have since stopped taking anything but always travel with doxy so that as soon as you start to feel the 'flu' symptoms coming on start taking it, the key is to take it early.
The key I think is general awareness, wear long sleeves and pants from dusk to dawn, use insect spray and sleep under nets and in general avoid being outside at night.
Malaria has an incubation period from initial bite to symptoms so I would imagine that most people hunt 7 - 10 days so may not come down with the symptoms until they return home and as I have found out doctors in areas that aren't use to seeing or treating malaria often take too long to diagnose - early treatment is the key. If it feels like the flu and your not sure take the doxy anyway is my motto :cool:
Everyone must make their own decision whether to take anti malarial precautions and I can understand (but don't agree with) the argument of not taking precautions when in country for long periods however, I personally reckon Coartem is a better, faster and more effective (albeit also more expensive) treatment for malaria than Doxy is.
If you're taking anti malarials and still get or think you may have got malaria, I'd also recommend seeking medical advice before taking a treatment IF (note the big IF) at all possible as some treatments might have contra-indications to each other.
FWIW, every time I've had to dose someone up with malaria treatment (usually staff) Coartem will get them back on their feet within about 24-36 hours. They won't be firing on all 8 cylinders and they'll still look and feel rough but they will be able to keep going.
I used malarone on both of my safari's with no side effects. My PH told me I didn't need it but I figured - Better safe than sorry! The last place I want to be is in a third world hospitol.